Illinois, 2008

Tornado and Hail in Illinois, June 27, 2008

June 27, 2008 · NWS LSX · 26 events in 8 counties and zones

A cold front moved through the region, triggering showers and thunderstorms. Some of the storms produced large hail, damaging winds and a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cold front moved through the region, triggering showers and thunderstorms. Some of the storms produced large hail, damaging winds and a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 27, 11:11 AM CST, 14 minutes earlier.

Area forecast discussion, Jun 27, 11:11 AM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1211 PM CDT FRI JUN 27 2008

.DISCUSSION...
/1210 PM CDT FRI JUN 27 2008/
STRONG UPPER TROF WILL DIG SOUTHEAST ACROSS THE UPPER MIDWEST AND
INTO THE GREAT LAKES THIS WEEKEND. ONE MORE ROUND OF POTENTIALLY
HEAVY RAINFALL TONIGHT/SATURDAY MORNING BEFORE DRIER AND COOLER
AIRMASS FILTERS INTO THE MIDWEST.

MCV FROM OVERNIGHT CONVECTION EXPECTED TO GENERATE SOME THUNDERSTORM
ACTIVITY ACROSS THE CWA THIS AFTERNOON AS ATMOSPHERE BECOMES
INCREASINGLY UNSTABLE. THINK THIS ACTIVITY WILL EXIT EAST BY SUNSET
GIVEN CURRENT SPEED OF MCV FEATURE.

SURFACE COLD FRONT ACROSS THE PLAINS WILL CONTINUE MOVING SOUTHEAST
AND ENTER THE CWA LATE TONIGHT. MOIST AND UNSTABLE AIR MASS WILL
REMAIN IN PLACE AHEAD OF THE COLD FRONT...AND APPEARS THAT THE AREA
IS IN STORE FOR ANOTHER MCS TONIGHT AS NOSE OF LOW LEVEL JET VEERS
INTO MISSOURI WITH THE APPROACH OF SHORTWAVE/COLD FRONT. ULTIMATE
LOCATION OF THIS HEAVY RAINFALL IS STILL UNKNOWN BUT POINTS ALONG
THE I-70 CORRIDOR SEEM MOST REASONABLE GIVEN SPEED OF THE COLD FRONT
AND MODEL FORECAST DYNAMICS.

FRONT WILL CONTINUE TO SLIDE SOUTHEAST ON SATURDAY WITH BEST CHANCES
OF THUNDERSTORMS SHIFTING ACROSS THE SOUTHERN CWA...BEFORE ENDING
DURING THE AFTERNOON. OTHER THAN SOME SHOWERS ACROSS THE EASTERN
HALF OF THE CWA ON SUNDAY...A DRY PERIOD IS EXPECTED MONDAY THROUGH
WEDNESDAY AS HIGH PRESSURE BUILDS ACROSS THE AREA.

CVKING

&&

.AVIATION...
/644 AM CDT FRI JUN 27 2008/
FOR THE 12Z TAFS...
PRIMARY CONCERN FOR AVIATORS OVER THE NEXT 24 HOURS WILL BE
THUNDERSTORMS. MODEL GUIDANCE HAS BEEN POOR AT BEST FOR THE PAST
COUPLE OF DAYS IN BOTH TIMING AND PLACEMENT OF CONVECTION.
THEREFORE I HAVE LITTLE CONFIDENCE IN ANY OF THIS MORNINGS
GUIDANCE. GENERALLY...I THINK THAT THE ONGOING STORMS OVER THE
AREA AT THIS TIME WILL WEAKEN AND DISSIPATE THROUGH 14Z...BUT
THAT THE OUTFLOW BOUNDARY FROM THE WEAKENING STORMS OVER WESTERN
MISSOURI WILL SLIDE ACROSS THE BI-STATE AREA PROVIDING A FOCUS FOR
CONVECTION THIS AFTERNOON. THE MOST LIKELY TIME FOR THUNDERSTORM
DEVELOPMENT THIS AFTERNOON SHOULD COINCIDE WITH MAXIMUM
HEATING...BETWEEN 18Z AND 22Z. THE NEXT SHOT FOR STORMS WILL COME
DURING THE EVENING. A COLD FRONT WILL BEGIN PUSHING SOUTHEAST INTO
MISSOURI AND STORMS WILL FIRE AHEAD OF THE FRONT. AGAIN...I HAVE
LITTLE FAITH IN THE MODEL GUIDANCE FOR WHEN THESE STORMS WILL
FIRE...OR HOW LONG THEY WILL PERSIST. HOWEVER...MID EVENING INTO
THE OVERNIGHT HOURS APPEARS TO BE THE BEST TIME FOR STORM
DEVELOPMENT AHEAD OF THE FRONT AND COINCIDING WITH THE PASSAGE OF
A MID/UPPER LEVEL SHORTWAVE TROF. ELSEWHERE AND OTHERWISE...I
EXPECT VFR CONDITIONS AND SOUTH-SOUTHWEST FLOW TO PREVAIL OUTSIDE
OF ACTIVE THUNDERSTORMS AHEAD OF THE COLD FRONT.

CARNEY

&&

.HYDROLOGY...
CRITICAL HYRDOLOGIC CONDS PERSIST ALG THE MSRVR FROM STL N...AND
THE UPCOMING WET WX THRU TNGT WONT HELP. ITS A CERTAINTY THAT
THE ADDITIONAL RAINFALL WILL BE CAUSING WATER LEVELS TO RMN
HIGH...ADDING PROLONGED STRESS TO THE ALREADY WATER-LOGGED LEVEES.
BUT...HOW THIS RAIN WL BE AFFECTING CREST FORECASTS IS SIMPLY
UNKNOWN ATTM AS ITS NEARLY IMPOSSIBLE TO PREDICT HOW MUCH AND/OR
WHERE THE RAINFALL WL BE OCRG. IN ADDITION TO THE CHGS IN CREST
FCSTS PRODUCED BY LEVEE CHGS...FCSTS WL RMN SOMEWHAT IN A STATE OF
FLUX UNTIL SAT MRNG...WHEN HYDROLOGIC MODELS HV A CHANCE TO
ACCURATELY INGEST RAINFALL AND RUNOFF.

TRUETT/TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 27, 3:25 AM CST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
425 AM CDT FRI JUN 27 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
425 AM CDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY...WITH CHANCES
INCREASING HEADING INTO LATE AFTERNOON AND TONIGHT AS A SLOW
MOVING COLD FRONT MOVES INTO THE AREA. SOME OF THE STORMS COULD
BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. POCKETS OF HEAVY
RAIN CAN ALSO BE EXPECTED...ESPECIALLY TONIGHT. FOR FURTHER
INFORMATION ON CONVECTIVE WATCHES...PLEASE REFER TO THE LATEST
STORM PREDICTION CENTER WATCH PRODUCTS.

MODERATE TO MAJOR RIVER FLOODING IS OCCURRING ALONG PARTS OF THE
MISSISSIPPI AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE FOR THUNDERSTORMS CONTINUES ON SATURDAY...PRIMARILY
SOUTH AND EAST OF ST. LOUIS. A FEW OF THESE STORMS MAY ONCE AGAIN
BE SEVERE.

MODERATE TO MAJOR RIVER FLOODING WILL CONTINUE ALONG PARTS OF THE
MISSISSIPPI AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE...MAINLY FROM LATE AFTERNOON AND
TONIGHT FOR AREAS NORTH AND WEST OF ST. LOUIS. SPOTTERS ARE
ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TES

In the hours before

Local storm report, Jun 27, 11:10 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1210 PM CDT FRI JUN 27 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1208 PM     TSTM WND GST     HANNIBAL                39.71N  91.38W
06/27/2008  E50 MPH          MARION             MO   TRAINED SPOTTER

&&

EVENT NUMBER 00573

SIPPRELL

The radar

The St Louis radar (KLSX), 128 km away, was scanning. The volume nearest the first event began at 17:24 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 11 hail, 1 tornado. Local standard time, as filed.

Hail, Adams

When
June 27, 11:25 AM CST
Where
Adams County, Plainville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.780, -91.180

Thunderstorm Wind, Adams

When
June 27, 11:43 AM CST
Where
Adams County, 7 mi E of Liberty
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.870, -90.968

Thunderstorm Wind, Macoupin

When
June 27, 1:20 PM CST to 1:22 PM CST
Where
Macoupin County, Mt Clare to 1 mi E of Gillespie
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.100, -89.830

Thunderstorm winds blew down several power lines and power poles in Mt. Clare and Gillespie. Also, several trees and numerous tree limbs were blown down in the area.

Hail, Macoupin

When
June 27, 1:24 PM CST
Where
Macoupin County, Gillespie
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.130, -89.830

Thunderstorm Wind, Macoupin

When
June 27, 1:45 PM CST
Where
Macoupin County, Carlinville
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.280, -89.880

Thunderstorm winds blew down several trees and power lines, and numerous tree limbs in Carlinville.

Hail, Montgomery

When
June 27, 2:06 PM CST
Where
Montgomery County, 3 mi NW of Coffeen
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.111, -89.440

Hail, St. Clair

When
June 27, 2:35 PM CST
Where
St. Clair County, 2 mi SE of Mascoutah
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.480, -89.774

Thunderstorm Wind, St. Clair

When
June 27, 2:35 PM CST to 2:38 PM CST
Where
St. Clair County, 2 mi SE of Mascoutah to 2 mi E of Mascoutah
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.480, -89.774

Several large trees were blown down southeast and east of Mascoutah.

Thunderstorm Wind, Clinton

When
June 27, 2:40 PM CST
Where
Clinton County, 2 mi S of New Baden
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.501, -89.700

Thunderstorm winds caused some minor crop damage and blew down numerous tree limbs. Also, the winds destroyed a small shed.

Hail, St. Clair

When
June 27, 2:43 PM CST to 2:45 PM CST
Where
St. Clair County, 1 mi S of Belleville to Belleville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.505, -89.980

Thunderstorm Wind, St. Clair

When
June 27, 2:45 PM CST
Where
St. Clair County, Belleville to 1.39 mi WNW of Rentchler
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.520, -89.980

Numerous large tree limbs were blown down across town. One large tree limb caused moderate damage to a portion of a church building roof.

Hail, St. Clair

When
June 27, 2:50 PM CST
Where
St. Clair County, Shiloh
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.550, -89.900

Hail, St. Clair

When
June 27, 2:50 PM CST
Where
St. Clair County, (Blv)scott Afb Belle
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.550, -89.850

Thunderstorm Wind, St. Clair

When
June 27, 2:51 PM CST
Where
St. Clair County, (Blv)scott Afb Belle
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.550, -89.850

Tornado, Fayette

When
June 27, 2:58 PM CST to 3:00 PM CST
Where
Fayette County, 1.96 mi N of Jimtown to 0.59 mi SW of Shafter
Rating
EF0
Path length
1.47 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
39.008, -89.213

A tornado touched down about one and a half miles west southwest of Shafter. It travelled to the east northeast before lifting and dissipating just west of Shafter. It blew down 2 power poles, several large tree limbs and damaged some corn along its path.

Thunderstorm Wind, St. Clair

When
June 27, 3:00 PM CST
Where
St. Clair County, 1 mi SW of St Libory
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.360, -89.733

A 4 foot diameter tree was blown over southwest of St. Libory. Also, a barn sustained minor damage.

Hail, Fayette

When
June 27, 3:05 PM CST to 3:10 PM CST
Where
Fayette County, 1.73 mi SW of Vera to 3 mi N of Vandalia
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.011, -89.140

Hail, Washington

When
June 27, 3:10 PM CST
Where
Washington County, Stone Church
Measured
1 in hail
Reported by
Public
Coordinates
38.350, -89.620

Thunderstorm Wind, Washington

When
June 27, 3:10 PM CST
Where
Washington County, Stone Church
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
38.350, -89.620

Thunderstorm Wind, Fayette

When
June 27, 3:10 PM CST
Where
Fayette County, Vandalia
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.970, -89.100

Numerous large tree limbs were blown down throughout town.

Thunderstorm Wind, Clinton

When
June 27, 3:22 PM CST to 3:30 PM CST
Where
Clinton County, Breese to 2.34 mi SSE of Beckemeyer
Measured
56 kt (64 mph) estimated gust
Reported by
Newspaper
Coordinates
38.620, -89.520

Numerous large tree limbs were blown down in Breese as well as several other locations in the county. A large tree was partially uprooted 4 miles southwest of Carlyle. The tree caused minor damage to the roof of the house it was next to. Also, the thunderstorm winds caused two small sheds to collapse.

Hail, Washington

When
June 27, 3:27 PM CST
Where
Washington County, 0.82 mi ESE of Plum Hill
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.364, -89.487

Hail, Washington

When
June 27, 3:38 PM CST
Where
Washington County, Nashville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.350, -89.380

Thunderstorm Wind, Marion

When
June 27, 3:40 PM CST to 3:51 PM CST
Where
Marion County, 1.09 mi SSE of Sandoval to Salem
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.605, -89.115

Several large trees were blown down as well as a couple of power lines. One mile south of Sandoval, trees and power lines were blocking Old Highway 51. In Salem, a couple of the trees fell onto homes causing minor to moderate damage and a couple of power poles were blown down as well.

Thunderstorm Wind, Washington

When
June 27, 4:00 PM CST
Where
Washington County, 1 mi N of Dubois
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.234, -89.220

Numerous large tree limbs were blown down north of Du Bois.

Thunderstorm Wind, Marion

When
June 27, 4:08 PM CST
Where
Marion County, Omega to 1.41 mi ESE of Omega Forbes Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.700, -88.780

Several large trees were uprooted in Omega and in Stephen Forbes State Park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyThe tornado archive for Illinois, 2008Warnings in Illinois, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119946, 119948, 119956, 119957, 119965, 119964, 119966, 119967, 120570, 119968, 119969, 119990, 119991, 119996, 119941, 120562, 120495, 120496, 120498, 120514, 120511, 120516, 120521, 120547, 120550, 120552.